Missouri, 2008

Winter Weather in Missouri, February 25 to 26, 2008

February 25 to 26, 2008 · NWS DVN · 2 events in 2 counties and zones

Intensifying low pressure tracked from southern Nebraska to northern Missouri to central Illinois on February 25-26, 2008. This storm system brought widespread snow accumulations of 2 to 4 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Intensifying low pressure tracked from southern Nebraska to northern Missouri to central Illinois on February 25-26, 2008. This storm system brought widespread snow accumulations of 2 to 4 inches. However, portions of northwest Missouri received 1 to 3 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 25, 3:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 25, 3:19 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CST MON FEB 25 2008

.SYNOPSIS...
SURFACE LOW AT 20Z WAS LOCATED NEAR KANSAS CITY WITH INVERTED
TROUGH EXTENDING NORTH INTO CENTRAL IA. PRECIPITATION SHIELD WAS
WELL TO NORTH...OVER MUCH OF WESTERN AND CENTRAL IA...AND MAINLY
NORTH OF HWY 30 IN EASTERN IA AND NW IL. TEMPERATURES WERE ABOVE
FREEZING OVER ALL BUT FAR NORTHERN PART OF CWA...WHERE MIXED PRECIP
WAS STARTING TO CHANGE OVER TO SNOW AS OF 20Z ALONG HWY 20
CORRIDOR. SATELLITE IMAGERY AND 88D LOOPS SHOW ROTATION IN SW IA
NEAR H8-H7 CIRCULATION CENTER. UPPER AIR ANALYSIS AT 12Z INDICATED
THE H8 LOW OVER S CENTRAL NEB AND THE H5 TROUGH AXIS FROM SD INTO
WESTERN KS WITH 120 METER HT FALLS IN THE CENTRAL PLAINS
INDICATING A RAPIDLY DEEPENING SYSTEM. AT THE JET LEVEL...THE LEFT
EXIT REGION OF AT 130KT H3 JET WAS OVER THE CENTRAL PLAINS. BOTH
THESE FEATURES WERE INDICATING POTENTIAL FOR RAPID STRENGTHENING
OF THE SURFACE AND UPPER LEVEL FEATURES AS IT TRANSITIONS EAST
ACROSS CWFA TONIGHT.

&&

.SHORT TERM...TONIGHT...
SNOW AMOUNTS AND NEED FOR WINTER WEATHER HEADLINES MAIN CONCERN.
LATEST SURFACE PRESSURE TRENDS INDICATED PRESSURE FALLS AXIS
OF 4-6 MB ACROSS W CENTRAL IL INTO NRN AR...WITH BULLSEYE OVER N
CENTRAL AR...INDICATING CONTINUED S-SE TRACK OF THE WESTERN MO
SURFACE LOW. THIS IS A BIT FURTHER SOUTH THAN MODELS AND WOULD
SUGGEST A SIGNIFICANT SOUTHWARD SHIFT IN AXIS OF HEAVY SNOWFALL.
HOWEVER...PRECIPITATION IN THIS SYSTEM HAS BEEN MAINLY ASSOCIATED
WITH THE DEFORMATION ZONE N OF THE ELEVATED LOW OVER SW IA...AND
ALONG THE ELEVATED WARM ADVECTION WING INTO E CENTRAL IA. AS
SYSTEM CONTINUES TO DEEPEN...STRONG UPPER LEVEL FORCING ASSOCIATED
WITH THE JET EXIT REGION AND MID LEVEL LAYER QG FORCING SHOULD
CAUSE PRECIP TO TRANSITION EAST AND THEN BLOSSOM OVER CWA THIS
EVENING. ONE DRAWBACKS FOR HEAVY SNOW IS THE LACK OF
MOISTURE...AS GULF IS CLOSED AND PW AMOUNTS WILL REMAIN WELL BELOW
1 INCH. ANOTHER IS THE LARGE AREA OF ABOVE 32 AIRMASS AT THE
SURFACE. THIS WILL LIKELY BE OVERCOME BY DYNAMIC COOLING...AS
SYSTEM STRENGTHENS OVERHEAD.

WARM TEMPERATURES AND LACK OF SIGNIFICANT ACCUMULATIONS SO FAR
TODAY WILL CUT BACK ON SNOW TOTALS AND...BASED ON ABOVE
THOUGHTS...WILL SHIFT HEAVIEST SNOW AXIS SOUTH SOME...TO ROUGHLY
ALONG AND SOUTH OF I-80 WITH HEAVIEST SNOW RATES BETWEEN 00Z AND
03Z THIS EVENING. NORTHERN TIER WILL BE MARGINAL FOR 6 INCH
TOTALS...BUT WARNING ALREADY OUT AND WILL HAVE BLOWING SNOW AS
SYSTEM WRAPS UP AND SHIFTS EAST TONIGHT...SO WILL KEEP WARNING
OUT. WITH THE SOUTHWARD ADJUSTMENT...NOW EXPECTING SNOWFALL
AMOUNTS OF 3 OR MORE INCHES SOUTHWARD INTO MO COUNTIES AND HAVE
EXTENDED THE WINTER WEATHER ADVISORY SOUTHWARD AND RENAMED AS SNOW
AND BLOWING SNOW...SINCE MIXED PRECIPITATION TYPES DO NOT LOOK TO
BE CONSIDERABLE ISSUE. ..SHEETS..

.LONG TERM...TUESDAY THROUGH NEXT MONDAY...
WINTER STORM TO BE SLOWLY WINDING DOWN TUESDAY. SECONDARY VORT MAX
FOLLOWING RIGHT BEHIND THE MAIN STORM SHOULD PROLONG THE SNOW ACROSS
THE AREA DURING THE MORNING BEFORE SHUTTING DOWN IN THE AFTERNOON. A
BIGGER CONCERN WILL BE THE STRONG WINDS...ESPECIALLY DURING THE
MORNING HOURS. SHOULD SEE CONSIDERABLE DRIFTING ALONG WITH SOME
BLOWING SNOW. WINDS TO GRADUALLY DIMINISH DURING THE AFTERNOON BUT
DRIFTING SNOW WILL LIKELY STILL BE POSSIBLE. QUIET CONDITIONS THEN
EXPECTED FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS CANADIAN HIGH
PRESSURE MOVES THROUGH THE REGION.

THURSDAY/FRIDAY...ATTENTION THEN TURNS TO THE ALBERTA CLIPPER THAT
WILL AFFECT THE AREA. MODELS HAVE SLOWLY BEEN TRENDING FURTHER SOUTH
AND WEST WITH THIS SYSTEM AND ALSO STRONGER. WAA PRECIP WITH CLIPPER
TO AFFECT THE AREA THURSDAY AFTERNOON/NIGHT. ON FRIDAY...LOW LEVEL
LAPSE RATES BECOME QUITE STEEP IN CYCLONIC FLOW WHICH SHOULD ALLOW
SHSN TO DEVELOP DURING THE DAY. QUIET WX THEN EXPECTED FOR FRIDAY
NIGHT THROUGH SATURDAY NIGHT AS THE NEXT CANADIAN HIGH PRESSURE
MOVES THROUGH THE AREA.

ATTENTION THEN TURNS TO THE NEXT SYSTEM WHICH WILL BE SIGNIFICANT.
GLOBAL MODELS EJECT A LARGE AMOUNT OF ENERGY OUT OF A SOUTHWEST TROF
IN AT LEAST TWO PIECES. GLOBAL MODELS DEVIATE SIGNIFICANTLY ON THE
SUNDAY/MONDAY TIME FRAME. BELIEVE THE ECMWF IS MORE CORRECT SINCE IT
HAS CONSISTENTLY HIGHER SKILL SCORES. ECMWF SHOWS A WAVE OF ENERGY
MOVING THROUGH ON SUNDAY WITH THE MORE SUBSTANTIAL ENERGY SUNDAY
NIGHT INTO MONDAY. AS A GENERAL RULE...MODELS EJECT SYSTEMS OUT OF
SOUTHWEST TROFS QUICKER THAN WHAT REALLY HAPPENS. ALL THIS WINTER...
SYSTEMS HAVE ARRIVED ON AVERAGE ABOUT A DAY LATER THAN INDICATED BY
THE MODELS IN THE EXTENDED. THUS HAVE OPTED TO GO WITH SILENT 20
POPS ON SUNDAY FOR SOME POSSIBLE WAA PRECIP. THE MAIN EVENT SHOULD
BE SUNDAY NIGHT THROUGH MONDAY NIGHT WITH A SIGNIFICANT AMOUNT OF
GULF MOISTURE ASSOCIATED WITH IT. IF THE ECMWF IS CORRECT...THE AREA
WILL SEE A ROUND OF HEAVY RAIN THAT WILL CHANGE OVER TO SNOW EITHER
MONDAY AFTERNOON OR NIGHT. THIS SYSTEM WILL HAVE TO BE WATCHED
CAREFULLY AS THERE IS A HIGH POTENTIAL FOR A HEAVY PRECIPITATION
EVENT.                ...08...

&&

.AVIATION...
A STORM SYSTEM MOVING EAST-SOUTHEAST OUT OF SOUTHWEST IOWA AND
NORTHWEST MISSOURI WILL SPREAD HEAVY SNOW AND MAINTAIN IFR
CONDITIONS ACROSS TERMINALS FROM LATE THIS AFTERNOON THROUGH THE
FIRST HALF OF TONIGHT. CONDITIONS WILL BRIEFLY DIP INTO LIFR AT
TIMES AFTER 00Z AT ALL SITES. BRL TERMINAL WILL HAVE A FEW BREAKS OF
MVFR AND EVEN VFR CIGS LATE THIS AFTERNOON...BUT THESE WILL FILL IN
AS THE SYSTEM APPROACHES. FROM 00Z TO 06Z...HEAVY SNOW WILL REDUCE
VISIBILITIES TO LESS THAN A 1/2 MILE AT MOST SITES...WHICH WILL THEN
DIMINISH AFTER 06Z FOLLOWED BY RISING CIGS. HOWEVER...AS LOW
PRESSURE PASSES SE INTO SOUTHERN INIDIANA...WINDS WILL INCREASE TO
NORTH NORTHWEST AROUND 20 TO 30 MPH RESULTING IN AREAS OF BLOWING
SNOW. CONDITIONS WILL GRADUALLY IMPROVE TO MVFR ON TUE...BUT WINDS
WILL MAINTAIN AREAS OF DRIFTING SNOW.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 12 PM CST TUESDAY FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-
     JONES-LINN.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM
     CST TUESDAY FOR DES MOINES-HENRY-JEFFERSON-LEE-VAN BUREN.

     WINTER STORM WARNING UNTIL 12 PM CST TUESDAY FOR KEOKUK-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...WINTER STORM WARNING UNTIL 12 PM CST TUESDAY FOR CARROLL-JO
     DAVIESS-STEPHENSON.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM
     CST TUESDAY FOR HANCOCK-HENDERSON-MCDONOUGH-WARREN.

     WINTER STORM WARNING UNTIL 12 PM CST TUESDAY FOR BUREAU-HENRY-
     MERCER-PUTNAM-ROCK ISLAND-WHITESIDE.

MO...SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM
     CST TUESDAY FOR CLARK-SCOTLAND.

&&

DLS/08
Hazardous weather outlook, Feb 25, 5:09 AM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CST MON FEB 25 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261109-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
509 AM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY AREAS OF FOG WILL CONTINUE THROUGH MID MORNING. MOST OF THE
FOG WILL BE LIGHT...BUT A FEW AREAS MAY EXPERIENCE LOCALLY DENSE FOG
AROUND SUNRISE...REDUCING VISIBILITIES DOWN TO A QUARTER MILE OR
LESS. THE DENSE FOG WILL BE MORE PRONE IN RIVER VALLEYS AND OTHER
LOW-LYING AREAS.

A WINTER STORM WILL STRENGTHEN AS IT TRACKS FROM THE PLAINS THROUGH
NORTHERN MISSOURI AND INTO SOUTHERN ILLINOIS TONIGHT. THIS SYSTEM
WILL SPREAD A WINTRY MIX ACROSS THE OUTLOOK AREA LATER THIS MORNING
AND EARLY THIS AFTERNOON...WITH MAINLY RAIN SOUTH OF INTERSTATE 80
AND RAIN...FREEZING RAIN AND SLEET TO THE NORTH WHERE MINOR ICE
ACCUMULATION WILL BE POSSIBLE IN A FEW LOCATIONS. AS THE STORM PASSES
SOUTH OF THE AREA THIS AFTERNOON...IT WILL DRAW IN COLDER AIR CAUSING
THE PRECIPITATION TO CHANGE OVER TO HEAVY...WET SNOW FROM NORTH TO
SOUTH INTO EARLY EVENING. SNOW...HEAVY AT TIMES...WILL CONTINUE INTO
THE OVERNIGHT BEFORE TAPERING OFF TO LIGHT SNOW OR FLURRIES TUESDAY
MORNING. IN ADDITION...STRONG NORTH TO NORTHWEST WINDS WILL DEVELOP
LATER MONDAY NIGHT AND CONTINUE THROUGH TUESDAY MORNING...PRODUCING
CONSIDERABLE BLOWING AND DRIFTING SNOW. SIGNIFICANT SNOW
ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED NORTH OF HIGHWAY 34...
WITH LESSER AMOUNTS TO THE SOUTH. THE LATEST DATA SUGGESTS THE AREA
OF HEAVIEST SNOW AMOUNTS WILL EXTEND FROM AROUND HIGHWAY 30 TO THE
INTERSTATE 80 CORRIDOR. A WINTER STORM WARNING IS IN EFFECT TODAY
INTO TUESDAY FOR AREAS NORTH OF HIGHWAY 34... WHILE A WINTER WEATHER
ADVISORY IS IN EFFECT TONIGHT AND TUESDAY ALONG THE HIGHWAY 34
CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE ACCUMULATING SNOW FROM THE MAJOR WINTER STORM EXITS THE AREA
BY LATE TUESDAY MORNING...STRONG NORTHWEST WINDS OF 20 TO 35 MPH
WITH GUSTS OVER 40 MPH WILL CONTINUE TO PRODUCE WIDESPREAD BLOWING
AND DRIFTING SNOW WELL INTO THE AFTERNOON. IN AREAS THAT RECEIVE
SIGNIFICANT SNOWFALL...THESE STRONG WINDS WILL DRIFT SNOW OVER ROADS
MAKING FOR SLICK AND TREACHEROUS TRAVEL CONDITIONS. BLOWING SNOW WILL
ALSO SEVERELY REDUCE VISIBILITIES AT TIMES...ESPECIALLY IN OPEN AND
RURAL LOCATIONS. THE STRONG WINDS WILL START TO SUBSIDE BY TUESDAY
EVENING.

A CLIPPER SYSTEM WILL BRING ANOTHER CHANCE OF ACCUMULATING SNOW TO
THE REGION ON THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
ANY REPORTS OF SNOW...SLEET OR ICE ACCUMULATION WOULD BE APPRECIATED.

05/12

In the hours before

Local storm report, Feb 25, 3:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CST MON FEB 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     SNOW             4 SSE WINSLOW           42.44N 89.77W
02/25/2008  M2.0 INCH        STEPHENSON         IL   TRAINED SPOTTER

            STILL SNOWING.

&&

ERVIN
Local storm report, Feb 25, 4:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CST MON FEB 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     SNOW             STOCKTON                42.35N 90.01W
02/25/2008  M1.5 INCH        JO DAVIESS         IL   TRAINED SPOTTER

&&

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Scotland

When
February 25, 5:00 PM CST to February 26, 9:00 AM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
February 25, 6:00 PM CST to February 26, 9:00 AM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84409, 84408.